Thunderstorm Wind, Park
- When
- June 12, 4:36 PM MST
- Where
- Park County, Livingstn Mission Fl
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.700, -110.450
An upper level disturbance combined with a southwest flow aloft resulted in a few severe thunderstorms across the Billings Forecast area. This was the first severe weather day of the year for the Billings Forecast area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An upper level disturbance combined with a southwest flow aloft resulted in a few severe thunderstorms across the Billings Forecast area. This was the first severe weather day of the year for the Billings Forecast area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 12, 2:38 PM MST, 1 hour 58 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
338 PM MDT Mon Jun 12 2017
.SHORT TERM...valid for Tue and Wed...
Dynamic upper low lifting up the Great Basin will affect our cwa
with a risk of severe thunderstorms late this afternoon and
evening. Not much going on in our region now, but strongly
diffluent flow associated with the low is producing convection in
ID and south central MT, the leading edge of which is moving into
southern Park County. Abundant sunshine has allowed our temps to
rise to the 70s and lower 80s, with dewpts rising into the lower-
mid 50s, resulting in capes which have built to around 2000 j/kg
per the latest mesoanalysis. Convection will develop and spread
off of the foothills as ascent increases over the coming few
hours. Ingredients in place for a hail and wind risk, but cannot
discount the strong low level helicity which could support an
isolated tornado north of the surface low, despite surface
moisture which is a bit less than ideal for tornadoes in our area.
Lower capes and stronger capping exist in our northeast near
Miles City and Baker, and risk of storms will hold off til later
in the evening. Be alert for severe wx across the area between
now and midnight!
As the low tracks north through our cwa late tonight we will see
dry slotting, with most precip west of our cwa in western and
central MT. Over time we will see precip spread over our western
mountains and eventually wrap over our lower elevations in the
form of lighter rain showers into Tuesday. Instability will be
sufficient for some weak t-storms by Tuesday afternoon as low
moves slowly north. Chance of showers will persist into Tuesday
night as west winds increase. Expect a tapering of showers by
Wednesday as the low continues to lift north. W-NW winds will be
gusty as well on Wednesday.
Temps will be cool on Tuesday with highs only in the upper 50s and
60s in our west, with up to mid 70s in our east. With 700mb temps
near 0C, high elevation snow is expected to impact travel over
Beartooth Pass. Warmer conditions coming Wednesday, but with highs
still a bit below normal.
JKL
.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...
A progressive west to northwest flow will persist through the
extended period. A couple of Pacific shortwaves (Thu/Fri and Sat)
will bring a chance of showers and thunderstorms, but this
activity will be non-severe as the nature of the pattern will not
allow for adequate theta-e advection up the high plains. Temps
will be seasonable for mid June through the period. JKL
&&
.AVIATION...
Showers and strong to severe thunderstorms will develop late this
afternoon and evening over the area bringing a threat for large
hail, damaging winds, frequent lightning and heavy rainfall.
Conditions may deteriorate briefly down to MVFR/IFR/LIFR with the
stronger storms. Mainly VFR with isolated to scattered showers can
be expected late tonight, with some obscurations of the Crazy and
Beartooth/Absaroka Mountains. Areas of rain and high elevation
snow will affect western areas on Tuesday. JKL
&&
.PRELIMINARY POINT TEMP/POPS...
Tue Wed Thu Fri Sat Sun Mon
-----------------------------------------------------------
BIL 048/067 050/074 050/078 054/078 053/075 052/077 052/083
73/T 42/W 10/B 11/B 23/T 21/B 12/T
LVM 042/058 043/068 042/072 046/072 045/071 044/074 044/077
85/T 71/N 11/B 12/T 33/T 21/B 23/T
HDN 048/072 050/076 048/080 053/080 053/077 051/079 051/084
62/T 32/W 10/B 11/B 22/T 21/B 12/T
MLS 054/076 052/074 050/079 055/080 054/079 053/079 053/084
52/T 33/W 10/U 11/B 12/W 11/B 11/U
4BQ 050/074 051/074 049/079 052/079 053/076 051/077 051/082
73/T 22/W 10/U 11/B 22/T 31/B 12/T
BHK 054/076 049/070 047/077 050/078 050/076 049/076 049/081
62/T 32/W 10/N 11/B 12/T 11/B 11/U
SHR 045/068 046/072 045/076 049/078 049/074 048/075 048/080
73/T 21/B 10/B 11/B 23/T 21/B 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 318 in effect until 10 PM MDT this
evening FOR ZONES 28-29-34-35-38>42-56-57-63>68.
WY...Severe Thunderstorm Watch 318 in effect until 10 PM MDT this
evening FOR ZONES 98-99.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 355 PM MDT Mon Jun 12 2017 MTZ028>042-056>058-063>068-WYZ098-099-132200- Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer- Fallon-Northern Stillwater-Yellowstone-Powder River-Carter- Southern Big Horn-Eastern Carbon-Northern Park- Northern Sweet Grass-Golden Valley-Red Lodge Foothills- Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley- Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains- Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills- 355 PM MDT Mon Jun 12 2017 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * Today: Severe Thunderstorms are possible this afternoon and into the evening across the region. Severe storms could produce large hail, damaging winds, very heavy rainfall and frequent lightning. An isolated tornado is also possible. Heavy rainfall may lead to localized flash flooding. * Tuesday: Much cooler with areas of rain. Accumulating high elevation snow is expected over the Crazy, Beartooth and Absaroka Mountains. Travel over Beartooth Pass will likely be impacted by winter like conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you have outdoor activities planned, please monitor media outlets for watches and warnings. Be ready to respond at once to possible warnings as necessary. &&
Special Weather Statement National Weather Service Billings MT 408 PM MDT MON JUN 12 2017 WYZ098-099-122245- Sheridan Foothills WY-Northeast Big Horn Mountains WY- 408 PM MDT MON JUN 12 2017 ...SIGNIFICANT WEATHER ADVISORY... At 407 PM MDT, Doppler radar was tracking a strong thunderstorm near Saddlestring, or 15 miles northwest of Buffalo, moving north at 30 mph. Nickel size hail and wind gusts up to 50 mph are possible with this storm. Locations impacted include... Sheridan, Dayton, Big Horn, Story and Banner. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 1000 PM MDT for north central Wyoming. LAT...LON 4488 10730 4487 10629 4456 10655 4456 10716 TIME...MOT...LOC 2207Z 193DEG 46KT 4450 10694 Setzenfand
Special Weather Statement
National Weather Service Billings MT
443 PM MDT MON JUN 12 2017
WYZ098-099-122315-
Sheridan Foothills WY-Northeast Big Horn Mountains WY-
443 PM MDT MON JUN 12 2017
...SIGNIFICANT WEATHER ADVISORY...
At 441 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sheridan, moving north at 40 mph.
Dime size hail and wind gusts up to 50 mph are possible with this
storm.
A second strong storm is located west of Burgess Junction moving
north at 40 mph. This storm will impact the northern Bighorn
Mountains with nickel size hail and 50 mph wind gusts.
Locations impacted include...
Sheridan, Ranchester, Dayton, Granite Pass, Big Horn, Parkman and
Burgess Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1000 PM MDT for
south central Montana...and north central Wyoming.
LAT...LON 4464 10750 4463 10752 4466 10752 4469 10759
4468 10767 4471 10769 4472 10775 4477 10775
4479 10783 4482 10782 4485 10784 4499 10788
4500 10790 4500 10683 4463 10678 4460 10742
TIME...MOT...LOC 2241Z 172DEG 35KT 4481 10697
SetzenfandSpecial Weather Statement National Weather Service Billings MT 502 PM MDT MON JUN 12 2017 MTZ038-122330- Southern Big Horn MT- 502 PM MDT MON JUN 12 2017 ...SIGNIFICANT WEATHER ADVISORY... At 459 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles northeast of Ranchester, or 13 miles north of Sheridan, moving north at 45 mph. Nickel size hail and wind gusts up to 50 mph are possible with this storm. Another strong storm is located 10 miles southwest of Wyola moving north at 25 mph, with nickel size hail and wind gusts up to 50 mph possible. This storm may impact portions of Interstate 90 between Wyola and Lodge Grass. Locations impacted include... Lodge Grass, Wyola, Kirby and Rosebud Battlefield Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 1000 PM MDT for south central Montana...and north central Wyoming. LAT...LON 4500 10683 4500 10785 4537 10785 4537 10677 TIME...MOT...LOC 2259Z 177DEG 37KT 4498 10701 Setzenfand
Special Weather Statement
National Weather Service Billings MT
513 PM MDT MON JUN 12 2017
MTZ040-041-064>068-130000-
Beartooth Foothills MT-Paradise Valley MT-Northern Park MT-
Absaroka/Beartooth Mountains MT-Crazy Mountains MT-
Livingston Area MT-Northern Sweet Grass MT-
513 PM MDT MON JUN 12 2017
...SIGNIFICANT WEATHER ADVISORY...
At 512 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Livingston, moving north at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph are possible with
this storm.
Locations impacted include...
Livingston, Clyde Park, Pine Creek and Springdale.
A severe thunderstorm watch remains in effect until 1000 PM MDT for
south central Montana.
LAT...LON 4619 11078 4619 11041 4618 11041 4618 11029
4622 11028 4622 11022 4541 11022 4550 11080
TIME...MOT...LOC 2312Z 188DEG 25KT 4559 11045
ReimerSpecial Weather Statement
National Weather Service Billings MT
515 PM MDT MON JUN 12 2017
WYZ098-122345-
Northeast Big Horn Mountains WY-
515 PM MDT MON JUN 12 2017
...SIGNIFICANT WEATHER ADVISORY...
At 514 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Medicine Wheel, or 34 miles northeast of Greybull,
moving north at 25 mph.
Nickel size hail and wind gusts up to 50 mph are possible with this
storm.
Locations impacted include...
Burgess Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 1000 PM MDT for
north central Wyoming.
LAT...LON 4475 10772 4500 10780 4500 10752 4492 10744
4474 10748
TIME...MOT...LOC 2314Z 184DEG 22KT 4489 10765
SetzenfandSpecial Weather Statement National Weather Service Billings MT 528 PM MDT MON JUN 12 2017 MTZ038-130000- Southern Big Horn MT- 528 PM MDT MON JUN 12 2017 ...SIGNIFICANT WEATHER ADVISORY... At 527 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southeast of Fort Smith, or 37 miles south of Hardin, moving north at 25 mph. Nickel size hail and wind gusts up to 50 mph are possible with this storm. Locations impacted include... Fort Smith, St. Xavier and Crow Indian Reservation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 1000 PM MDT for south central Montana. LAT...LON 4511 10752 4507 10779 4542 10799 4549 10758 TIME...MOT...LOC 2327Z 162DEG 24KT 4520 10774 Setzenfand
The Billings radar (KBLX), 144 km away, was scanning. The volume nearest the first event began at 23:33 UTC.
3 thunderstorm wind, 3 hail. Local standard time, as filed.
Power lines and a shed were blown down in Harlowton.
Tree damage was reported around Miles City with trees up to 18 inches in diameter snapped.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695427, 695721, 693894, 693727, 693726, 693724.